Alert archive / Washington / Flash Flood Watches in 2015

Flash Flood Watch 2, NWS Spokane, WA

May 29, 2015

NWS Spokane, WA issued this flash flood watch at May 29, 2015, 9:01 AM PDT. It took effect at May 29, 2015, 1:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 29, 2015, 9:01 AM PDT (16:01 UTC)
In effect from
May 29, 2015, 1:00 PM PDT
Expired
May 29, 2015, 8:00 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WGUS66 KOTX 291601
FFAOTX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE KOTX
901 AM PDT FRI MAY 29 2015

...FLASH FLOODING POSSIBLE IN THE EAST CASCADES...

.THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON BETWEEN THE
HOURS OF 1PM AND 5PM. A FEW STORMS COULD BE STRONG BRINGING THE
POTENTIAL FOR HEAVY RAINFALL. BURN SCARS FROM 2013 AND 2014 WILL
BE MOST SUBCEPITABLE TO FLASH FLOODING AND DEBRIS FLOWS.
ADDITIONAL AREAS NEAR OR BELOW STEEP DRAINAGES WILL ALSO BE AT
RISK.

WAZ042-300015-
/O.NEW.KOTX.FF.A.0002.150529T2000Z-150530T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EAST SLOPES NORTHERN CASCADES-
901 AM PDT FRI MAY 29 2015

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL WASHINGTON... 
  INCLUDING THE FOLLOWING EAST SLOPES ...NORTHERN CASCADES. 

* FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING.

* THE AREAS AT GREATEST RISK LOCATED NEAR AREAS BURNED BY THE
  2013 AND 2014 WILDFIRES. THIS INCLUDES THE CARLTON
  COMPLEX...CHIWAUKUM COMPLEX.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO 
FLASH FLOODING OR DEBRIS FLOWS. FLASH FLOODING AND DEBRIS FLOWS ARE 
VERY DANGEROUS. PERSONS IN THE WATCH AREA SHOULD REMAIN ALERT TO 
CHANGING WEATHER CONDITIONS...MONITOR NOAA WEATHER RADIO OR OTHER 
WEATHER INFORMATION SOURCES...AND BE PREPARED TO TAKE ACTION ON 
SHORT NOTICE IF HEAVY RAINFALL OCCURS OR IF FLASH FLOOD WARNINGS ARE 
ISSUED.

IT TAKES AS LITTLE AS TEN MINUTES OF HEAVY RAIN TO CAUSE FLASH 
FLOODING AND DEBRIS FLOWS IN AND BELOW AREAS AFFECTED BY WILDFIRES. 
RAIN RUNS OFF ALMOST INSTANTLY FROM BURNED SOILS...CAUSING CREEKS 
AND DRAINAGES TO FLOOD AT A MUCH FASTER RATE THAN NORMAL. SOILS IN A 
BURN SCAR CAN ALSO BECOME UNSTABLE WHEN IT RAINS...SOMETIMES 
RESULTING IN DEBRIS FLOWS AND FALLING ROCK. 

RUSHING WATER AND DEBRIS...INCLUDING TREES AND ROCKS...CAN DAMAGE OR 
DESTROY CULVERTS...BRIDGES...ROADS...AND BUILDINGS. FLASH FLOODING 
AND DEBRIS FLOW PATHS ARE UNPREDICTABLE AND CAN AFFECT LOCATIONS 
THAT ARE MILES AWAY FROM A BURNED AREA.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at May 29, 4:54 AM PDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 29, 4:54 AM PDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
454 AM PDT FRI MAY 29 2015

.SYNOPSIS...
Scattered showers and thunderstorms will continue today. Expect a
warming trend into the weekend, with highs in the 80s, with a
lingering threat of mainly mountain showers and thunderstorms. The
next best chance of showers and thunderstorms arrives by next
Monday and Tuesday with the potential for some stronger storms
and the return of cooler temperatures.

&&

.DISCUSSION...
Today and tonight: The region will be under a moist and unstable
zonal flow pattern over the next 24 hours with a pair of shortwave
disturbances passing through the region. The first will move
through this afternoon and the second overnight. No big changes
with the air mass is expected today. Dew points continue to remain
in the mid 40s to low 50s and temperatures will top out in the
80s. Another day of warm temperatures combined with a mildly juicy
air mass will once again result in afternoon convection. There
figures to be a bit more mid to high level cloud cover to start
out the day compared to yesterday. This may hold down surface
temperatures a little bit, but models indicated surface based
CAPEs of around 500-1000 J/KG across the northern mtns where the
best chances of thunderstorms are expected today. There will be
some shear to work with as well of up to around 25 kts between 0-6
km that will coincide with these stronger CAPEs. Some added lift
with the weak disturbance moving through is expected to result in
at least a chance for some isolated stronger thunderstorms to
develop across the northern mtns this afternoon. Possible hazards
will include small hail, gusty outflow winds up to around 40 mph,
and frequent cloud to ground lightning strikes.

P-wats will continue to run above normal at around 0.80 inches.
This result in very heavy rain under the stronger storm cells.
Isolated low land flooding or urban flooding will be possible with
these storms. There will also be the potential for mud or debris
flows in steep terrain. The east slopes of the northern Cascades
will not escape convection this afternoon. This will raise
concerns for flash flooding or debris flows in and around recent
burn scars from the 2013 and 2014 fire seasons. The Carlton
Complex and Devils Elbow burn scars will see the best potential
for heavy rain from thunderstorms. Chances are not as high south
of Lake Chelan, but thunderstorms will still be possible and I can
not rule out problems due to flash flooding or debris flows across
these areas as well. The good news is that there will be at least
some steering flow this afternoon; it will be weak, but should at
least result in some movement to the east and northeast instead of
storms remaining nearly stationary.

The second weak shortwave disturbance will push through tonight.
Models show enough mid level instability that I decided to add a
slight chance for thunderstorms tonight into Saturday morning.
Nocturnal convection will be possible east of a line from Omak to
Wenatchee with the best chances expected across the eastern half
of the forecast area. P-wats look to increase to as high as an
inch. This would be up around our peak of what is expected for
late May and would result in very wet showers and thunderstorms
through the night. /SVH

Sat through Fri: We still have two main areas of focus. The first
is the initial warm and potentially thundery conditions in the
thermal ridge ahead of the mid to late week strong cyclone. The
second is the return to showery/thundery/cooler wx Tue through
Thur under this cyclone. We have showers (and some isolated
thunder) in the fcst every afternoon for at least a part of Ern
Wa and N Idaho, especially when the upper low translates over the
region beginning Mon Nt. This Tues through Fri period will
resemble closely the wx regime we just went through...with a
resurgence of showers and thunder every afternoon where it's not
already showering. There's no way we can get around broad-brushing
this type of regime given the high level of confidence we have
that pattern recognition supports the heaviest showers every
afternoon. Monday will be the big wx day as a surge of high
theta-e air (warm/moist) ahead of the ejecting vort max provides
at least two major ingredients for an outbreak of potentially
strong thunderstorms that will expand NE through Ern Oregon and
into N Idaho. Monday will be the best chance of thunder, with
uncapped CAPE of 500-750 j/kg combining with only modest 20-30kts
of deep layer shear. Tues, however, will be a tougher thunder fcst
as most model guidance brings the low far enough inland that the
subsidence within the rather wide dry slot shunts the deepest
instability quickly into Wrn Montana.bz

&&

.AVIATION...12Z TAFS: A weak disturbance pushing into the region
will produce mid to high level cloud cover across the region through
the morning hours. Light showers will be possible with these clouds
across the northern mtns. The atmosphere will then destabilize with
an increasing chance for showers and thunderstorms this afternoon.
Best chances for thunderstorms will be across the east slopes of the
northern Cascades and in the northern mountains of eastern WA.
Confidence is marginal that thunderstorms will impact KEAT, KGEG,
KSFF and KCOE. Developing thunderstorms over the NE Blue Mtns may
also impact the KLWS TAF site. Thunderstorm chance will decrease
after 03Z, but showers will likely continue over much of the region
through Friday night. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        82  60  83  59  80  58 /  10  30  30  10  10  20
Coeur d'Alene  82  58  82  56  80  56 /  10  30  30  10  10  20
Pullman        81  58  79  57  79  55 /  10  30  30  10  20  40
Lewiston       88  63  86  62  87  61 /  10  40  30  20  30  30
Colville       83  55  84  54  83  55 /  50  40  30  20  10  10
Sandpoint      81  53  81  53  78  53 /  30  30  30  20  10  20
Kellogg        81  55  80  54  81  53 /  20  30  40  20  20  30
Moses Lake     89  59  89  58  86  61 /  10  20  10   0  10  20
Wenatchee      89  62  89  60  84  62 /  20  10  10   0  10  20
Omak           87  57  89  53  85  56 /  40  20  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 29, 6:21 AM PDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
621 AM PDT FRI MAY 29 2015

IDZ002>004-026-027-WAZ031>036-044-301330-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WATERVILLE PLATEAU-
621 AM PDT FRI MAY 29 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A low pressure system will move in over the region early next week.
This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from these
storms will be heavy rain...although lightning with small hail and
gusty winds are additional concerns. This may result in localized
flooding of low lying and urbanized areas. Heavy rain from
thunderstorms will also increase the risk of flash flooding or
debris flows, especially for areas located in steep terrain.

IDZ001-WAZ037-038-301330-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
621 AM PDT FRI MAY 29 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

There is a small potential for a few stronger thunderstorms to
develop this afternoon and mainly for communities closer to the
Canadian border. Thunderstorms will be capable of producing
heavy downpours, small hail and gusty winds up to 30-40 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A low pressure system will move in over the region early next
week. This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from
these storms will be heavy rain...although lightning with small
hail and gusty winds are additional concerns. This may result in
localized flooding of low lying and urbanized areas. Heavy rain
from thunderstorms will also increase the risk of flash flooding
or debris flows, especially for areas located in steep terrain.

WAZ041>043-301330-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
621 AM PDT FRI MAY 29 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Slow moving thunderstorms will develop over the east slopes of
the northern Cascades this afternoon. Thunderstorms will be
capable of producing torrential downpours with high rain rates.
Main concern will be for the potential of flash flooding or debris
flows in and around recent burn scars. Additional threats will
include small hail and wind gusts up to 30-40 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A low pressure system will move in over the region early next week.
This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from these
storms will be heavy rain...although lightning with small hail and
gusty winds are additional concerns. This may result in localized
flooding of low lying and urbanized areas. Heavy rain from
thunderstorms will also increase the risk of flash flooding or
debris flows, especially for areas located in steep terrain.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:27 PM PDTFlash Flood WarningOTXOkanogan3 hr
May 28, 7:01 PM PDTAreal Flood AdvisoryOTXSpokane119 min
May 29, 2:00 PM PDTSpecial Weather StatementOTXOkanogan45 min
May 29, 2:13 PM PDTFlash Flood WarningOTXOkanogan3 hr
May 29, 2:20 PM PDTSpecial Weather StatementOTXOkanogan25 min
May 29, 2:31 PM PDTFlash Flood WarningOTXOkanogan3 hr
May 29, 2:54 PM PDTSevere Thunderstorm WarningOTXChelan51 min
May 29, 3:17 PM PDTSpecial Weather StatementOTXStevens43 min
May 29, 3:33 PM PDTSevere Thunderstorm WarningOTXFerry, Stevens42 min
May 29, 3:37 PM PDTFlash Flood WarningOTXChelan3 hr
May 29, 3:49 PM PDTFlash Flood WarningOTXChelan, Douglas3 hr
May 29, 3:57 PM PDTSevere Thunderstorm WarningOTXOkanogan48 min
May 29, 4:32 PM PDTSpecial Weather StatementOTXDouglas43 min
May 29, 4:47 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr

Nearby

Flash Flood Watches in Washington, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.